Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Gaylord, MI

September 8, 2001Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 8, 2001, 5:54 PM EDT for Iosco County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 5:54 PM EDT (21:54 UTC)
Expired
Sep 8, 2001, 6:45 PM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Iosco County, MI

What was reported inside it

TimeReportWhereRemark
Sep 8, 6:40 PM EDTThunderstorm Wind 50 EEast Tawas, MITrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KAPX 082154
SVRAPN
MIC069-082245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 645 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITTEMORE...OR ABOUT 14 MILES WEST OF
  TAWAS CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  EAST TAWAS AND TAWAS CITY AROUND 610 PM EDT
  WILBER AROUND 615 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:48 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 8, 3:48 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT SAT SEP 8 2001

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER LAKE
SUPERIOR...WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH WISCONSIN
INTO THE LOWER MISSISSIPPI VALLEY. MAIN CONCERNS THIS PACKAGE
REVOLVE AROUND THE MOVEMENT OF THIS FRONT THROUGH THE FORECAST AREA
AND THE ASSOCIATED SHOWERS AND THUNDERSTORMS.

12Z MODELS IN GOOD AGREEMENT WITH MOST FEATURES. THE AVN HAS SHOWN
THE BEST RUN-TO-RUN CONSISTENCY OF LATE...BUT THE OTHER MODELS HAVE
NOW COME AROUND ITS SOLUTION. GUIDANCE TEMPERATURES ARE CLOSE AND
REASONABLE THROUGH THE SHORT TERM.

TONIGHT...MODELS SHOW SHORT WAVE (CURRENTLY OVER WISCONSIN) LIFTING
NORTHEAST INTO ONTARIO. THE EXIT OF THIS WAVE AND THE LOSS OF
DIURNAL INSTABILITY (CURRENTLY AROUND 2000 J/KG) SHOULD LIMIT
SHOWERS AND THUNDERSTORMS TO THIS EVENING ACROSS THE REGION. THE
SURFACE FRONT WILL SLOWLY EASE CLOSER TO LOWER MICHIGAN
OVERNIGHT...BUT THE BEST LOW LEVEL CONVERGENCE WILL REMAIN TO OUR
WEST. UPPER DYNAMICS WILL BE MINIMAL OVERNIGHT AND A MID LEVEL WARM
LAYER AROUND 650 MB (PER MODEL SOUNDINGS) WILL KEEP INSTABILITY LOW
(BELOW 500 J/KG) OVERNIGHT.

SUNDAY AND SUNDAY NIGHT...110+ KT UPPER JET ROUNDING THE BASE OF
TROF OVER THE CENTRAL UNITED STATES WILL SHARPEN THE TROF AND BEGIN
TO LIFT IT NORTHEAST. THE RRQ OF THE JET AND THE ASSOCIATED DPVA
WITH THE UPPER WAVE WILL DEVELOP A WAVE ALONG THE SURFACE FRONT AS
THEY LIFT TOWARD AND THROUGH MICHIGAN. ABUNDANT MOISTURE AHEAD OF
THE FRONT (SURFACE DEW POINTS NEAR 70 AND A LOW LEVEL THETA-E RIDGE)
SHOULD COMBINE WITH THE AVAILABLE FORCING TO DEVELOP WIDESPREAD
SHOWERS AND THUNDERSTORMS AREAWIDE BY AFTERNOON. THESE SHOWERS AND
STORMS WILL CONTINUE THROUGH THE EVENING HOURS AND GRADUALLY TAPER
OFF OVERNIGHT. HOWEVER...GIVEN LOW/NO CHANCE OF PRECIPITATION IN
CURRENT ZONE PACKAGE...WILL NOT GO HIGHER THAN 60-70 PERCENT CHANCE
AT THIS TIME. WILL ALLOW MIDNIGHT SHIFT THE OPPORTUNITY TO RAISE
PRECIPITATION CHANCES AND MINIMIZE FORECAST FLIP FLOP. LATER SHIFTS
WILL ALSO NEED TO MONITOR THE CHANCE FOR HEAVY RAINFALL GIVEN PWAT
VALUES APPROACHING 2 INCHES AHEAD OF THE FRONT AND THE POTENTIAL FOR
SEVERAL HOURS OF WIDESPREAD RAINFALL.

MONDAY THROUGH TUESDAY...ASIDE FROM ANY RESIDUAL SHOWERS NEAR THE
DEPARTING FRONT ACROSS THE EAST EARLY MONDAY...THIS PERIOD WILL BE
MARKED BY THE DEVELOPMENT OF ZONAL FLOW ALOFT AND THE GRADUAL
BUILDING OF HIGH PRESSURE AT THE SURFACE. THESE FACTORS WILL PROVIDE
DRY CONDITIONS FOR THE REGION ALONG WITH SEASONABLE TEMPERATURES.

EXTENDED DISCUSSION...MODEL AGREEMENT FROM WEDNESDAY THROUGH
SATURDAY IS ONLY FAIR. RUN-TO-RUN CONSISTENCY HAS BEEN POOR THE PAST
FEW RUNS AND THE ENSEMBLES SHOW CONSIDERABLE SCATTERING. THESE
FACTORS RESULT IN LOWER THAN NORMAL FORECAST CONFIDENCE THROUGH THE
PERIOD. ON THE WHOLE HOWEVER...IT APPEARS THAT MOST OF THE PERIOD
WILL BE DOMINATED BY MODEST UPPER TROFFING IN EASTERN CANADA AND THE
NORTHEAST UNITED STATES. AT THE SURFACE...CANADIAN HIGH PRESSURE
WILL BE BUILDING INTO THE REGION. WITH THESE FACTORS IN MIND...HAVE
GONE WITH DRY CONDITIONS AND COOLER THAN NORMAL TEMPERATURES
THROUGHOUT.

.APX...NONE.

BAK

In the hours before

Special weather statement, Sep 8, 12:20 PM EDT, 5 hours 34 minutes before
MIZ008-015>036-041-042-090100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1220 PM EDT SAT SEP 8 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND OVERNIGHT...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

* SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 TO 70 MPH COULD MOVE ACROSS EASTERN UPPER AND
  FAR NORTHWEST LOWER MICHIGAN THIS AFTERNOON OR EVENING IN THE
  HUMID AIR OVER MICHIGAN.  A SECOND CHANCE OF SEVERE THUNDERSTORMS
  MAY COME LATE TONIGHT AND OR TOMORROW AS THUNDERSTORMS MOVE OUT
  AHEAD OF A COLD FRONT IN WISCONSIN.

* TIME OF SEVERE WEATHER THREAT...ANYTIME AFTER 5 PM...SOUTH OF M-32
  AND MAINLY AFTER 8 PM ACROSS EASTERN UPPER AND FAR NORTHWEST
  LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

HIRSCH
Special weather statement, Sep 8, 12:31 PM EDT, 5 hours 23 minutes before
MIZ008-015>036-041-042-090100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1220 AM EDT SAT SEP 8 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

* SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 TO 70 MPH COULD MOVE ACROSS EASTERN UPPER AND
  FAR NORTHWEST LOWER MICHIGAN THIS AFTERNOON OR EVENING IN THE
  HUMID AIR OVER MICHIGAN.  A SECOND CHANCE OF SEVERE THUNDERSTORMS
  MAY COME LATE TONIGHT AND OR TOMORROW AS THUNDERSTORMS MOVE OUT
  AHEAD OF A COLD FRONT IN WISCONSIN.

* TIME OF SEVERE WEATHER THREAT...ANYTIME AFTER 5 PM...SOUTH OF M-32
  AND MAINLY AFTER 8 PM ACROSS EASTERN UPPER AND FAR NORTHWEST
  LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

HIRSCH
Special weather statement, Sep 8, 4:15 PM EDT, 1 hour 39 minutes before
MIZ017-018-022>024-028>030-034>036-041-042-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT SAT SEP 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 10 PM EDT SATURDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...OTSEGO...ROSCOMMON...GLADWIN...CRAWFORD...
     MONTMORENCY...PRESQUE ISLE...OGEMAW...IOSCO...ALPENA...
     CHEBOYGAN...ALCONA AND ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Sep 8, 5:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
519 PM EDT SAT SEP 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    GLADWIN                   MI   WIND DAMAGE
09/08/01   GLADWIN                        4 TREES DOWN ON NORTH
                                          M-30. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 8, 5:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
550 PM EDT SAT SEP 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    5 SW WEST BRANCH          MI   WIND DAMAGE
09/08/01   OGEMAW                         TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:07 PM EDTSevere Thunderstorm WarningAPXGladwin38 min
Sep 8, 5:39 PM EDTSevere Thunderstorm WarningAPXOgemaw36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.